Paramol is a proven medication for moderate cute pain associated with conditions such as:
- Menstrual pain
- Muscular pain
- Back pain
- Nerve pain
- Joint pain
It is important to bear in mind that Paramol should only be used if other pain medications, such as paracetamol and ibuprofen, haven’t worked. Paramol should only be used as a short term pain treatment (three days maximum).
Paramol tablets are the only treatment available over the counter which contains the active ingredient known as dihydrocodeine. This ingredient acts as a painkiller, giving you quick relief from any of the pains listed above.
The painkilling ingredients present in Paramol tablets work in two distinct ways:
The paracetamol works by decreasing the amount of prostaglandins produced by the brain and spinal cord. Your body naturally produces prostaglandins as a response to injury, creating pain in the affected area. It is thought that the evolutionary reason for this is to alert you to potential problems, helping you to prevent further injury or harm. By reducing the production of prostaglandins, the painful sensations associated with problem nerve endings will be decreased, increasing your pain threshold. This means that, although the cause of the pain is still present, you won’t feel it in the same way.
Dihydrocodeine is a stronger form of painkillers known as an opioid. Painkilling medication containing opioids works differently to paracetamol. They mimic your body’s natural pain reducing chemicals, known as endorphins, and work to decrease pain around your body. Dihydrocodeine works on your body’s natural opioid receptors, acting in the same way as natural endorphins – blocking the transmission of pain to the brain.
There is 7.46mg of dihydrocodeine in each tablet of Paramol. Because it also makes use of paracetamol, Paramol is an effective treatment for relieving mild or moderate pain. Dihydrocodeine and paracetamol, when used in conjunction with each other, are known as Co-dydramol.
Ideally, Paramol tablets should be consumed either with food, or shortly afterwards.
If you are over the age of 12 then you should take one or two Paramol tablets every four or six hours as and when needed. Do not exceed more than eight tablets in any one 24 hour period.
Never take more than the recommended dose.
Paramol should not be used for longer than a three day period without first speaking to your doctor. Using any medication which contains opioids can lead to physical addiction if used for more than a three day period, and you may begin to experience withdrawal symptoms.
If Paramol does not decrease your pain then you should cease usage immediately.
Do not use any other medications which also contain paracetamol at the same time as using Paramol. Doing so could lead to you taking more than the recommended daily allowance of paracetamol. Some cold and flu treatments also contain paracetamol, so that should be taken into consideration when using Paramol.
If you have taken any kind of monoamine oxidase inhibitor (MAOI) in the last 14 days then you should consult with your doctor before using Paramol. MAOIs include:
It is unlikely that taking Paramol will cause drowsiness, however the chance of this can be increased if you take any of the following medications:
- Antipsychotics such as haloperidol and chlorpromazine
- Barbiturates such as phenobarbital and amobarbital
- Benzodiazepines such as diazepam and temazepam
- Opioids such as morphine and codeine
- Sedating antihistamines such as chlorphenamine and hydroxyzine
- Sleeping tablets such as zopiclone
- Tricyclic antidepressants such as amitriptyline
- Other medicines containing paracetamol and dihydrocodeine
- Remedeine and Remedeine forte
If you find that Paramol makes you drowsy or sleepy then you should not operate any machinery and also avoid consuming alcohol.
Since 2015, UK police have been able to use roadside drug testing kits to test levels of certain prohibited drugs in the saliva of drivers. Because dihydrocodeine is an opioid it is possible that it may be an offence to drive while using Paramol. If you believe that taking this medication affects your ability to drive in any way then you should avoid getting behind the wheel.
Do not take any other medications which contain paracetamol as this can lead to an overdose. Overdosing on paracetamol can cause you serious harm, leading to severe liver and kidney damage. Never take more than the maximum recommended daily dose. In the event of an overdose you should seek immediate medical attention, even if you feel fine as the negative effects may be delayed.
Drinking alcohol can also increase your chance of liver damage if used at the same time as paracetamol. The risks increase for heavy drinkers and in individuals with liver disease.
Using painkillers too regularly or for long periods at a time can reduce their effectiveness and even make some symptoms worse.
Non-Prescription Alternatives for the treatment of Pain are;
- Topical Treatments (Ibuprofen gel)
- Rest the area
If your pain does not ease or becomes severe, contact your GP or Pharmacist for further advice.